Alert archive / New York / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 44, NWS Buffalo, NY

June 30, 2006Erie County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Jun 30, 2006, 6:59 PM EDT for Erie County, New York. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2006, 6:59 PM EDT (22:59 UTC)
Expired
Jun 30, 2006, 8:00 PM EDT
In force
61 min
Issued by
NWS Buffalo, NY
Area
Counties, with a storm outline in the text

County Erie County, NY

The radar

The Buffalo radar (KBUF), 20 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 7:10 PM EDTHAIL 0.882 W Hamburg, NY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.0 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2006-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2006-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1384 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBUF 302259
SVRBUF
NYC029-010000-
/O.NEW.KBUF.SV.W.0044.060630T2259Z-060701T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
659 PM EDT FRI JUN 30 2006

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ERIE COUNTY IN WESTERN NEW YORK

* UNTIL 800 PM EDT

* AT 654 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS    
  STORM WAS LOCATED NEAR BLASDELL AND HAMBURG AND MOVING SOUTHEAST   
  AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ORCHARD PARK BY 705 PM EDT...
  EAST AURORA BY 720 PM EDT...

LAT...LON 4290 7886 4275 7898 4255 7861 4276 7851

$$

SFM
2 follow-up statements
000 
WWUS51 KBUF 302335
SVSBUF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
733 PM EDT FRI JUN 30 2006

NYC029-010000-
/O.CON.KBUF.SV.W.0044.000000T0000Z-060701T0000Z/
ERIE NY-
733 PM EDT FRI JUN 30 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR ERIE COUNTY...

AT 732 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
STRONG TO POSSIBLY SEVERE THUNDERSTORMS NEAR CLARENCE CENTER AND 
AKRON...MOVING SOUTHEAST AT 25 MPH. THE GREATEST THREAT FROM THESE 
STORMS WILL BE LARGE HAIL. IT WILL MOVE OVER AKRON BEFORE 8 PM. THE 
EARLIER STORM OVER SOUTHERN ERIE COUNTY HAS WEAKENED NEAR EAST 
AURORA. 

LAT...LON 4290 7886 4275 7898 4255 7861 4276 7851

$$

SFM
000 
WWUS51 KBUF 302358
SVSBUF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
756 PM EDT FRI JUN 30 2006

NYC029-010006-
/O.EXP.KBUF.SV.W.0044.000000T0000Z-060701T0000Z/
ERIE NY-
756 PM EDT FRI JUN 30 2006

...THE SEVERE THUNDERSTORM WARNING FOR ERIE COUNTY EXPIRES AT 800 PM
EDT...

AT 756 PM EDT NATIONAL WEATHER SERVICE RADAR SHOWED THAT THE SEVERE
THUNDERSTORMS THAT PROMPTED THE WARNING HAD EXITED THE WARNED AREA...
THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE. BRIEF THUNDERSTORMS MAY 
STILL MOVE OVER SOME OF THE NORTHERN SUBURBS THROUGH 9 PM BUT SHOULD 
REMAIN BELOW SEVERE LIMITS.

LAT...LON 4290 7886 4275 7898 4255 7861 4276 7851

$$

SFM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 6:44 PM EDT, 15 minutes earlier.

Area forecast discussion, Jun 30, 6:44 PM EDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
644 PM EDT FRI JUN 30 2006

.UPDATE...

MORE SHOWERS CONTINUE TO MOVE THROUGH THE NIAGARA FRONTIER...WILL
UPDATE ACCORDINGLY AND REINTRODUCE EVENING CONVECTION.

&&

.PREV DISCUSSION...
/ISSUED 330 PM EDT FRI JUN 30 2006/

SYNOPSIS...

UPPER LEVEL TROUGH OVER EASTERN US WITH UPSTREAM RIDGE IN CENTRAL
US. A SHORTWAVE RIDING OVER THE RIDGE NEARING ND AT THIS TIME WILL
BE A PLAYER FOR SAT EVENING.

SHORT TERM /TONIGHT THROUGH MONDAY/...

AT THIS MOMENT...COLD AIRMASS OVERHEAD THIS AFTERNOON COMBINED
WITH DAYTIME HEATING...APPROACHING SHORTWAVES IN NORTHWEST FLOW
OVER BOTH EAST AND WEST ENDS OF LAKE ONTARIO...AND LAKE BREEZE
BOUNDARIES TOUCHING OFF THUNDERSTORMS WITH OBVIOUS CONSEQUENCES.
OVERALL IDEA OF CONVECTION DEVELOPED A BIT WEST OF MORNING
THINKING AND THE BUF METRO AREA RAPIDLY DEVELOPED THUNDERSTORMS.
SOME RULES SHOULD NEVER BE BROKEN...LOCALLY NEVER GO BELOW IN
NORTHWEST FLOW...AND NEVER UNDERESTIMATE THE POTENTIAL OF A
NATURALLY UNSTABLE COLD AIRMASS ALOFT. EXPECT THIS ACTIVITY TO
PASS THROUGH DURING THE REMAINDER OF THE AFTERNOON WITH CONVECTION
QUICKLY MOVING TO THE SOUTHEAST AND TAPERING OFF AFTER SUNSET.

ON SATURDAY WE SHOULD START OFF QUIET...WITH CONVECTION MOVING IN
LATE IN THE AFTERNOON OR EARLY EVENING. SPC HAS NEARLY ALL OF THE
GREAT LAKES REGION IN A SLIGHT RISK. THIS IS DUE TO THE SHORTWAVE
RIDING OVER THE RIDGE UPSTREAM...CURRENTLY NEARING ND AT THIS
TIME. THIS WILL BE APPROACHING WESTERN NY LATE. TO ADD TO THE
CONVECTIVE POTENTIAL...WE WILL DEVELOP A STRONG LOW LEVEL
JET...APPROACHING 55-60KTS AT 925MB OVERNIGHT. THIS WOULD INDICATE
THE POSSIBILITY OF A LINEAR MCS WITH WIND DAMAGE. WILL HIGHLIGHT
THIS POSSIBILITY IN GRIDDED DATASET WITH ENHANCED WORDING COMING
OUT IN TEXT FOR SATURDAY NIGHT. THIS ALL ARRIVES WITH WARM AIR
ADVECTION WELL ADVERTISED FOR SEVERAL RUNS NOW.

A WEAK COLD FRONT FOLLOWS EARLY SUNDAY MORNING WITH WHAT SHOULD BE
A BREAK IN THE WEATHER THROUGH SUNDAY EVENING. HOWEVER...WILL KEEP A
CHANCE OF SHOWERS WITH COORDINATION WITH SURROUNDING OFFICES.

ON MONDAY ANOTHER ROUND OF CONVECTION POSSIBLE WITH ANOTHER PERIOD
OF WARM AIR ADVECTION.

LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...

THIS PERIOD WILL BE CHARACTERIZED BY A LARGE BROAD TROF OVER THE
GREAT LAKES REGION WITH NEAR TO BELOW NORMAL TEMPERATURES. THERE IS
HIGH CONFIDENCE OF THIS SYNOPTIC PATTERN AS THE 12Z GFS AND EARLIER
MREF SOLUTIONS WERE VERY SIMILAR. GENERALLY LOW VARIANCE WAS SEEN IN
THE MREF H5 SOLUTIONS. SOME DETAILS...

AN ANOMALOUSLY DEEP H5 TROUGH OVER ESATERN CANADA MONDAY NIGHT WILL
SETTLE TO THE SOUTH AND EST ACROSS THE EASTERN GREAT LAKES ON
TUESDAY. THIS COULD TOUCH OFF A FEW -SHRA/TSRA ALTHOUGH THE BULK OF
THE MONDAY NIGHT AND TUESDAY TIME PERIOD SHOULD BE RAINFREE.

ON WEDNESDAY THE DEEP TROUGH WILL BE CENTERED OVER THE EASTERN GREAT
LAKES WITH H8 TEMPS OF 10C FORECAST ACROSS THE MAJORITY OF THE
REGION. THE BASE OF THIS TROUGH COULD TOUCH OFF A SHOWER OR TWO ON
THIS DAY...MAINLY OVER ESTERN SECTIONS.

FAIR DRY WEATHER WILL THEN TAKE OVER FOR THE LATER HALF OF THE WEEK
AS THE H5 TROUGH WILL GRADUALLY WEAKEN/DEAMPLIFY IN PLACE OVER THE
EASTERN GREAT LAKES. THE ASSOCIATED SFC HIGH WILL BE FOUND OVER THE
UPPER MISSISSIPPI VALLEY AND WESTERN GREAT LAKES. THIS FEATURE
SHOULD PROVIDE THE REGION WITH GENERALLY CLEAR SKIES BOTH THURSDAY
AND FRIDAY WITH MAX TEMPS GENERALLY IN THE UPPER 70S TO LOWER 80S.

AVIATION...

A SHORTWAVE TRACKING WEST TO EAST ACROSS LAKE ONTARIO LATE THIS
AFTERNOON AND EVENING WILL CONTINUE TO GENERATE SOME CONVECTION WITH
OCCASIONAL MVFR CIGS AND VSBYS AS A RESULT. THE CONVECTION SHOULD BE
MOST WIDESPREAD OVER THE FINGER LAKES REGION AND SHOULD NOT BE A
PROBLEM FOR THE MAJOR TAF SITES AFTER 22Z. THE STORMS SHOULD BE OUT
OF THE ENTIRE REGION BY 03Z AND WILL BE FOLLOWED BY VFR CONDITIONS
FOR THE REMAINDER OF TONIGH THROUGH THE BULK OF SATURDAY.

A WARM FRONT LIFTING NORTHEAST FROM MICHIGAN AND OHIO WILL THEN
BRING US THE POTENTIAL FOR MORE -SHRA/TSRA SATURDAY EVENING WHEN
OCCASIONAL MVFR CIGS/VSBYS WILL BE POSSIBLE.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

UPDATE...ZAFF
Hazardous weather outlook, Jun 30, 3:04 AM EDT, 15 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
304 AM EDT FRI JUN 30 2006

NYZ001>008-010>014-019>021-085-010715-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-
LEWIS-NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
304 AM EDT FRI JUN 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEW YORK.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE SATURDAY
AFTERNOON AND SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-024-010715-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN
BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT
LAWRENCE RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
304 AM EDT FRI JUN 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE SATURDAY
AFTERNOON AND SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Local storm report, Jun 30, 3:35 PM EDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
335 PM EDT FRI JUN 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             CHEEKTOWAGA             42.91N 78.75W
06/30/2006  E1.00 INCH       ERIE               NY   COUNTY OFFICIAL

0225 PM     HAIL             LANCASTER               42.90N 78.67W
06/30/2006  E1.00 INCH       ERIE               NY   PUBLIC

0245 PM     HAIL             CHEEKTOWAGA             42.91N 78.75W
06/30/2006  E0.75 INCH       ERIE               NY   PUBLIC

0304 PM     TORNADO          CHEEKTOWAGA             42.91N 78.75W
06/30/2006                   ERIE               NY   COUNTY OFFICIAL

            NEAR WALDEN AND UNION MOVING SE

&&

SMCLAUGH
Local storm report, Jun 30, 3:52 PM EDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
352 PM EDT FRI JUN 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     TSTM WND DMG     ELMA                    42.85N 78.63W
06/30/2006                   ERIE               NY   PUBLIC

            SEVERAL TREES DOWN TWISTED...POSSIBLE TORNADO.

0330 PM     HAIL             VARYSBURG               42.75N 78.32W
06/30/2006  E0.75 INCH       WYOMING            NY   TRAINED SPOTTER

&&

SMCLAUGH
Local storm report, Jun 30, 5:43 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
543 PM EDT FRI JUN 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             COLDEN                  42.65N 78.68W
06/30/2006  E0.75 INCH       ERIE               NY   PUBLIC

0455 PM     TSTM WND DMG     2 W INDIAN RIVER        43.98N 75.39W
06/30/2006                   LEWIS              NY   TRAINED SPOTTER

            MANY TREES DOWN...POSSIBLE TORNADO

0515 PM     HAIL             LIMERICK                44.03N 76.04W
06/30/2006  E1.00 INCH       JEFFERSON          NY   TRAINED SPOTTER

0530 PM     HAIL             WATERTOWN               43.97N 75.91W
06/30/2006  E1.00 INCH       JEFFERSON          NY   TRAINED SPOTTER

&&

SMCLAUGH

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 1:41 PM EDTSpecial Marine WarningBUF34 min
Jun 30, 2:08 PM EDTSpecial Marine WarningBUF97 min
Jun 30, 2:14 PM EDTSevere Thunderstorm WarningBUFErie61 min
Jun 30, 2:21 PM EDTSevere Thunderstorm WarningBUFWyoming54 min
Jun 30, 2:42 PM EDTSpecial Marine WarningBUF93 min
Jun 30, 3:00 PM EDTTornado WarningBUFErie30 min
Jun 30, 3:15 PM EDTSevere Thunderstorm WarningBUFWyoming60 min
Jun 30, 3:27 PM EDTSevere Thunderstorm WarningBUFErie63 min
Jun 30, 3:47 PM EDTSpecial Marine WarningBUF43 min
Jun 30, 3:56 PM EDTSevere Thunderstorm WarningBUFJefferson, Lewis64 min
Jun 30, 4:16 PM EDTSpecial Marine WarningBUF44 min
Jun 30, 4:36 PM EDTTornado WarningBUFJefferson, Lewis24 min
Jun 30, 5:12 PM EDTSevere Thunderstorm WarningBUFJefferson48 min
Jun 30, 7:03 PM EDTSpecial Marine WarningBUF57 min
Jun 30, 7:14 PM EDTSevere Thunderstorm WarningBUFNiagara61 min
Jun 30, 7:42 PM EDTSevere Thunderstorm WarningBUFGenesee48 min

Nearby

Severe Thunderstorm Warnings in New York, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.